Wyoming, 2024

High Wind in Wyoming, December 22, 2024

December 22, 2024 · NWS CYS · 3 events in 3 counties and zones

Strong winds were common in the wind prone areas of Southeast Wyoming on December 22.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were common in the wind prone areas of Southeast Wyoming on December 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 4:26 AM MST, 34 minutes earlier. Its key messages:

  • A High Wind Warning is in effect for the wind prone areas of southeast Wyoming beginning late Saturday evening and continuing through Sunday afternoon.
  • Mountain snow likely, beginning Sunday afternoon and continuing through Monday.
  • Active week ahead with several systems pushing across the region. Some snow possible for Christmas Day.
Area forecast discussion, Dec 22, 4:26 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 AM MST Sun Dec 22 2024

.KEY MESSAGES...

- A High Wind Warning is in effect for the wind prone areas of
  southeast Wyoming beginning late Saturday evening and
  continuing through Sunday afternoon.

- Mountain snow likely, beginning Sunday afternoon and
  continuing through Monday.

- Active week ahead with several systems pushing across the
  region. Some snow possible for Christmas Day.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 250 AM MST Sun Dec 22 2024

Current IR Satellite loop shows mid to high clouds increasing
over southeast Wyoming and into western Nebraska early this
morning. These clouds are associated with a Pacific upper level
trough quickly moves east over Montana. This trough is initializing
even weaker than it was yesterday and further north compared to
the last 24 to 48 hours. Therefore, peak wind speeds across the
wind prone areas should not be as high as previously expected.
Kept the High Wind Warnings going for today with Bordeaux
gusting to 57 MPH at 200 AM. Winds have been slow to increase,
but should continue to trend higher through the morning hours.
Nudged wind speeds down a little based on recent model trends,
but still expect some wind prone locations to see peak gusts
around 65 MPH today. Guidance no longer shows the sub-wind prone
areas reaching criteria today. However, it will still be windy
late this morning through this afternoon.

Weak cool front will swing through the forecast area this
afternoon and into this evening. It will still be well above
average for this time of the year with highs in the mid 50s to
low 60s, which should be a few degrees cooler than yesterday.
Otherwise, expect some mountain snowfall to develop late this
afternoon, but mainly tonight, as the cool front stalls across
the mountains and the next Pacific wave begins to push onshore
across Oregon and Washington State. This trough is forecast to
dig south into Wyoming as we head into Monday with steady
snowfall expected for the mountains. Periods of snow are
forecast for the valleys, including Saratoga, Rawlins, and
Elk Mountain...and perhaps Laramie. However, little if any snow
accumulation expected for the high valleys with this event due
to the lack of dynamic forcing, weak lift, and little upper
level support. Expect isolated or scattered brief flurries
possible. For the mountains, snowfall totals have continued to
trend higher with the higher peaks of the Snowy Range and Sierra
Madre Range between 6 to 8 inches at this time through Monday
evening, mainly due to decent upslope southwest winds. If this
trend continues over the next 24 hours, may need a last minute
Winter Weather Advisory for moderate snow accumulations above
9000 feet. Since this snowfall doesn't appear to be steady until
Monday morning, decided to hold off on any Advisories for the
mountains at this time.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 203 AM MST Sun Dec 22 2024

Tuesday...As a ridge aloft moves overhead, a drier and cooler day is
on tap in the wake of the shortwave trough aloft and with 700 mb
temperatures near -1 Celsius.

Christmas...A transitory ridge aloft moves overhead early in the
day, in advance of the next progressive shortwave trough aloft
moving over Colorado. The trajectory of this trough suggests that
most of the snow associated with the system will remain to our south
across Colorado, though we will still see chances for snow over and
near the mountains along and west of I-25 in the morning, and west
of a Douglas to Sidney line in the afternoon. 700 mb temperatures
near -5 Celsius will yield maximum temperatures in the 40s.

Thursday...A primarily dry day is expected with a shortwave ridge
moving overhead, although there will be a chance of afternoon
orographic snow showers for the Sierra Madre Range in advance of the
next shortwave trough aloft.

Friday...Another shortwave trough aloft moves overhead, spreading
orographic snow showers over our Snowy and Sierra Madre Ranges,
though with minimal precipitation elsewhere as the system is
moisture lacking. 700 mb temperatures near -6 Celsius will yield
maximum temperatures in the mid to upper 30s west of I-25, with
lower to mid 40s east of I-25.

Saturday...Fast moving northwest flow aloft develops in the wake of
the shortwave trough aloft passage, producing a breezy to windy day,
with slightly warmer temperatures due to less cloud cover compared
to Friday.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 422 AM MST Sun Dec 22 2024

West flow aloft will prevail. Ceilings will range from 10000 to
15000 feet. Low level wind shear will occur at Cheyenne and the
Nebraska terminals until 17Z. Winds will gust to 30 knots at
Rawlins, to 40 knots at Laramie and Cheyenne until 00Z, to
30 knots at Sidney until 23Z, to 30 knots at Chadron, Alliance
and Scottsbluff from 16Z to 23Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-116-
     117.
     High Wind Warning until 8 PM MST this evening for WYZ110.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Dec 22, 4:20 AM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MST Sun Dec 22 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-231130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
420 AM MST Sun Dec 22 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions expected this morning through this afternoon.
Westerly winds may gust as high as 45 MPH at times.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Snow is expected to return to the mountains of southeast Wyoming
by Monday. 4 to 8 inches of snow is possible, mainly across the
higher peaks.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-231130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
420 AM MST Sun Dec 22 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning remains in effect for the wind prone areas of
southeast Wyoming until Sunday evening. West to southwest winds
may gust up to 65 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Active week ahead with several systems pushing across the region.
Snow may return to the region Monday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Platte County

When
December 22, 5:00 AM MST to 6:00 AM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Gusts between 60 and 70 MPH recorded at the Coleman WYDOT sensor along Interstate 25. The maximum gust was 65 MPH and occurred at 5:22 AM MDT on the 22nd.

High Wind, South Laramie Range

When
December 22, 8:30 AM MST to 11:00 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Gusts up to 60 MPH reported in the South Laramie Range. The highest gust was 60 MPH at 10:32 AM at the Lone Tree WYDOT sensor on Interstate 80.

High Wind, North Snowy Range Foothills

When
December 22, 12:30 PM MST to 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Gusts up to 65 MPH reported in the North Snowy Range Foothills. The highest gust was 63 MPH at 12:52 PM MDT at the Halleck Ridge WYDOT sensor on Interstate 80.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221309, 1221310, 1221311.